The Centers for Disease Control and Prevention (CDC) is urging clinicians to be on the lookout for severe pulmonary illnesses related to vaping following 94 reported cases.
Patients’ symptoms included cough, shortness of breath and fatigue. Some also experienced fever, chest pain, weight loss, nausea or diarrhea, and some required mechanical ventilation, according to a CDC alert. Bilateral opacities were found on chest radiographs, and diffuse ground-glass opacities were found during CT chest imaging. Nearly all patients were negative for infectious diseases. All patients had recently vaped and many also had used products containing tetrahydrocannabinol.
These types of illnesses have been reported in 14 states including Wisconsin, which has fielded 30 reports. CDC officials are assisting several state health department investigations and have not confirmed all of the reported cases.
The CDC recommends clinicians ask patients with respiratory illness about their use of e-cigarettes and drugs and report vaping-related illnesses to their state or local health department.
If patients have been vaping, ask about the type of product used, whether they shared it with other people, if they have re-used old cartridges or pods, if they heated a drug to concentrate it, what type of device they used to inhale it, and if the device or liquid is available for testing. The CDC said these patients may need aggressive support care and consultation with specialists.
Studies in recent years have found that e-cigarette liquids may contain toxic chemicals. They also are addictive and harmful to developing brains. Still, their use has skyrocketed in popularity, especially among teenagers who often are attracted to their wide array of flavors and products that are easy to hide. More than 3 million high school students and 570,000 middle school students were current e-cigarette users in 2018, spikes of 78% and 48%, respectively over 2017, according to a CDC study.